Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 186, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 11, 2006, 8:35 PM CDT for Lane County, Scott County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2006, 8:35 PM CDT (01:35 UTC)
- Expired
- Jul 11, 2006, 9:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:36 PM CDT | TSTM WND GST 60 | 11 Ene Friend, KS | REPORTED BLOWING DUST AS WELL. |
| Jul 11, 8:40 PM CDT | TSTM WND GST 70 | 10 Wsw Dighton, KS | LIVE 3 INCH DIAMETER TREE LIMB DOWNED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:57 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 939 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 120136
SVRDDC
KSC101-171-120230-
/O.NEW.KDDC.SV.W.0186.060712T0135Z-060712T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
835 PM CDT TUE JUL 11 2006
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS.
EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 930 PM CDT
* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR AMY...AND MOVING
EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF SOUTHERN LANE COUNTY...
RURAL RESIDENCES OF EASTERN SCOTT COUNTY...
AMY...
DIGHTON...
ALAMOTA...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
THIS STORM HAS A HISTORY OF PRODUCING VERY STRONG WINDS IN EXCESS OF
60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
LAT...LON 3869 10086 3827 10084 3827 10026 3853 10026
3853 10068 3869 10069
$$
BURKE2 follow-up statements
000
WWUS53 KDDC 120205
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
902 PM CDT TUE JUL 11 2006
KSC101-171-120230-
/O.CON.KDDC.SV.W.0186.000000T0000Z-060712T0230Z/
SCOTT KS-LANE KS-
902 PM CDT TUE JUL 11 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN LANE AND EASTERN SCOTT COUNTIES...
AT 859 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTH OF AMY...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF SOUTHERN LANE COUNTY...
RURAL RESIDENCES OF EASTERN SCOTT COUNTY...
AMY...
DIGHTON...
ALAMOTA...
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
AT 836 PM CDT...A TRAINED SPOTTER 11 MILES EAST-SOUTHEAST OF SHALLOW
WATER REPORTED 60 MPH WINDS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3869 10086 3827 10084 3827 10026 3853 10026
3853 10068 3869 10069
$$
BURKE000
WWUS53 KDDC 120227
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT TUE JUL 11 2006
KSC101-171-120237-
/O.EXP.KDDC.SV.W.0186.000000T0000Z-060712T0230Z/
SCOTT KS-LANE KS-
927 PM CDT TUE JUL 11 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LANE AND EASTERN
SCOTT COUNTIES EXPIRES AT 930 PM CDT...
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF SOUTHERN LANE COUNTY...
RURAL RESIDENCES OF EASTERN SCOTT COUNTY...
DIGHTON...
ALAMOTA...
THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3869 10086 3827 10084 3827 10026 3853 10026
3853 10068 3869 10069
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:13 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 11, 3:13 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT TUE JUL 11 2006 .DISCUSSION... DAYS 1-2... WEAK FRONTAL BOUNDARY DRAPED ACROSS SOUTHWEST KANSAS TODAY HAS BEEN THE FOCUS OF ISOLD STORMS EARLY THIS AFTERNOON. WE RECEIVED NEARLY AN INCH OF RAIN AT THE DODGE CITY AIRPORT WHEREAS OTHER PARTS OF TOWN DIDNT GET A DROP. GIVEN THE LACK OF ANY DEEP LAYER FORCING...THE MODE SHOULD CONTINUE TO BE ISOLATED TO WIDELY SCATTERED PULSE STORMS...SOME OF WHICH MARGINALLY SEVERE WITH UP TO QUARTER SIZE HAIL AND 60 MPH BRIEF WIND GUSTS. WILL GO WITH 30 TO 40 POPS FOR MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER THE REST OF THIS AFTERNOON THROUGH MIDNIGHT. THE SVR WATCH (NO. 592) IS IN EFFECT UNTIL 10 PM CDT...ALTHOUGH IF THE ACTIVITY DOESNT RAMP UP OVER A LARGER AREA...THE WATCH MAY BE CANCELED EARLY. THE LACK OF DEEP LAYER SHEAR...LESS THAN 10 KNOTS OF HODOGRAPH LENGTH THROUGH 6 KM AGL...ALONG WITH DEW POINT DEPRESSIONS OF AROUND 30 DEGREES...HAS ALLOWED FOR SIGNIFICANT SPREADING OF COLD POOLS FROM THE FORWARD FLANK OF THE STORMS. IT IS DIFFICULT TO SUSTAIN SEVERE IN THIS ENVIRONMENT ABSENT OF ADEQUATE DEEP LAYER FORCING FOR UPWARD MOTION AND STORM RELATIVE LOW LEVEL INFLOW WINDS. FOR TOMORROW...THE WEAK BOUNDARY SHOULD BE ALONG OR JUST SOUTH OF THE OKLAHOMA LINE WHERE ADDITIONAL ISOLD LATE DAY STORMS MAY DEVELOP. WILL GO WITH 30 TO 40 POPS LATE AFTERNOON INTO THE MID EVENING HOURS WITH CONTINUED AMPLE MOISTURE IN PLACE. HIGHS SHOULD BE WELL INTO THE 90S FOR MOST OF THE AREA. IN THE UPPER LEVELS OF THE ATMOSPHERE... A SIGNIFICANT PACIFIC JET WILL IMPINGE ON THE NORTHERN ROCKIES AREA WHICH WILL ALLOW FOR A DECENT LEE TROUGH IN THE LOW LEVELS TO ESTABLISH OVER THE NORTHERN HIGH PLAINS. THIS WILL ALLOW LOW LEVEL WINDS IN WESTERN KANSAS TO INCREASE IN RESPONSE TO THIS...LEE TROUGH CONVERGENCE MAY BE ENOUGH TO PROMOTE AFTERNOON STORMS THURSDAY AS TEMPERATURES WARM INTO THE UPPER 90S. DAYS 3-7... FORECAST CHALLENGES FOR THIS EXTENDED PERIOD CONTINUE TO BE HIGH TEMPERATURES. UPPER LEVEL HEIGHTS RISE AS UPPER RIDGE BUILDS IN WITH CONTINUED LAYER WARMING. THE WARMING IN THE MID LEVELS SHOULD BE ENOUGH TO HOLD OFF ANY THUNDERSTORM CHANCES. OVERNIGHT LOWS SHOULD BE AROUND 70 WITH HIGHS AROUND 100. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 93 71 97 / 40 20 40 10 GCK 69 94 69 97 / 40 30 40 10 EHA 68 95 69 96 / 30 20 40 10 LBL 68 95 69 99 / 30 20 40 10 HYS 69 91 71 98 / 10 20 20 10 P28 72 94 72 97 / 40 20 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/06
Hazardous weather outlook, Jul 11, 5:22 AM CDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 522 AM CDT TUE JUL 11 2006 KSZ030-031-043>046-061>066-074>081-084>090-121000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 522 AM CDT (422 AM MDT) TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE ROCKIES AND PARTS OF EAST COLORADO. THESE STORMS WILL DRIFT EAST SOUTHEAST OUT INTO THE PLAINS THROUGH THE EVENING. THE STORMS ARE EXPECTED TO BE WIDELY SCATTERED TO ISOLATED IN COVERAGE AND NONE ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON AND OVERNIGHT. THEY WILL BE MORE WIDESPREAD THAN MONDAY NIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING VERY HEAVY RAINS AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... NO SPOTTERS WILL BE REQUIRED TODAY OR TONIGHT. JOHNSON
In the hours before
Special weather statement, Jul 11, 6:34 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 634 PM CDT TUE JUL 11 2006 KSZ063-120015- FINNEY- 634 PM CDT TUE JUL 11 2006 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY COUNTY... AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GARDEN CITY...MOVING SOUTH-SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN SOUTHERN FINNEY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3799 10070 3799 10098 3775 10096 3774 10067 BURKE
Local storm report, Jul 11, 6:37 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL GARDEN CITY 37.98N 100.86W
07/11/2006 E0.75 INCH FINNEY KS TRAINED SPOTTER
REPORTED IN THE DOWNTOWN AREA OF GARDEN CITY.
&&
LACYLocal storm report, Jul 11, 7:14 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 6 E PLYMELL 37.81N 100.76W
07/11/2006 E1.00 INCH FINNEY KS AIRPLANE PILOT
&&
LACYSpecial weather statement, Jul 11, 7:58 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 758 PM CDT TUE JUL 11 2006 KSZ043-120200- SCOTT- 758 PM CDT TUE JUL 11 2006 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY... AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN SCOTT COUNTY...INCLUDING THE CITIES OF SCOTT STATE LAKE...MANNING AND GRIGSTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3869 10111 3827 10111 3827 10069 3868 10069 BURKE
Local storm report, Jul 11, 8:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 17 NW SUBLETTE 37.65N 101.07W
07/11/2006 E0.75 INCH HASKELL KS PUBLIC
&&
01Local storm report, Jul 11, 8:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 5 SSW GRIGSTON 38.40N 100.75W
07/11/2006 E60 MPH SCOTT KS TRAINED SPOTTER
OBSERVER SAID IT WAS ACCOMPANIED BY A CLOUD OF DUST.
&&
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 44 min |
| Jul 11, 7:58 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| Jul 11, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 57 min |
| Jul 12, 2:57 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 48 min |
| Jul 12, 3:06 PM CDT | Special Weather Statement | DDC | Ellis | 39 min |
| Jul 12, 3:31 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| Jul 12, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 37 min |
| Jul 12, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 55 min |
| Jul 12, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 36 min |
| Jul 12, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.